New York, 2004

Flood in New York, December 1, 2004

December 1, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 11:24 AM EST, 49 minutes earlier.

Area forecast discussion, Dec 1, 11:24 AM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1124 AM EST WED DEC 1 2004

.SHORT TERM (REST OF TODAY)...WATER VAPOR IMAGERY SHOWING DRYING
TO THE WEST.  LATEST RADAR PICTURE SHOWING DRY SLOT MOVING INTO THE
AREA. WILL UPDATE GRIDS AND ZONES TO REFLECT PRECIP.  OTHERWISE NO
MAJOR CHANGES PAST DAY 1.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 630 AM.

.SYNOPSIS...A STORM OVER WESTERN LAKE ERIE EARLY THIS MORNING WILL
INTENSIFY AS IT MOVES RAPIDLY TO THE NORTHEAST TODAY. A COLD FRONT
ASSOCIATED WITH IT WILL CROSS EASTERN NEW YORK AROUND NOON AND THEN
RACE ACROSS NEW ENGLAND. AS THE STORM MOVES AWAY WINDS WILL SHIFT TO
THE WEST AND BLOW STRONGLY THIS AFTERNOON AND THIS EVENING. &&

.SHORT TERM (TODAY THROUGH TONIGHT)...VRY STG PRES GRAD ACRS FA THIS
AFT AND TNGHT AS BOMB CYCLOGENESIS TAKING PLC. PRESSURE FALLS ALRDY
OF 6 TO 8 MBS IN 3 TO 4 HRS ACRS WRN NY AND QSTN RMNS IF WE WL RCH
AT LEAST 24 MBS IN 24 HRS...SHLD BE VRY CLOSE. ORIENTATION OF LOW
TRACK THRU THE HEART OF THE ADIRONDACKS WITH W THEN NW FLW BEHIND IT
THIS AFT AND EVNG LIKELY TO CAUSE MJR PRBLMS ACRS ERN NY AND WRN NEW
ENG. FRST WL BE RDGS AND HIER TRRN WHERE GUSTS OF 60 TO 70 MPH
XPCTD...SCND WL BE CHANNELING EFFECTS ESPCLY IN MHWK VLY...UPPER
HUDSON VLY AS WELL AS ACRS NARROWER VLYS IN SRN VT AND BERKS...THIRD
WL BE WET GROUND WITH SHALLOW ROOTED TREES EVEN MORE LIKELY TO BE
TOPPLED. AT THIS POINT POWER OUTAGES EXPECTED TO BE MORE WIDEPSREAD
THAN THIS PAST SUNDAY OR LAST THURSDAY. AS FOR TEMPS AND PCPN...PCPN
SHLD BE MOSTLY IN THE FORM OF RAIN XCPT ACRS FAR NRN AREAS WHERE WET
SNOW MAY ACCUMULATE TO A DEPTH OF A COUPLE OF INCHES BFR CHANGE OVR.
A FEW POCKETS OF SLEET ALSO PSBL. RAINFALL WL TAPER OFF IN COVERAGE
AND INTENSITY THIS AFT AND ANY LEFTOVR PCPN THIS EVNG WL QUICKLY
CHNG TO SNW AS COLDER AIR SWEEPS IN.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...LK EFFECT PSBL MAINLY ACRS
FAR NRN AND WRN ZONES LATE TNGHT AND THU MRNG. ACVTY WL DECRS DURG
THE AFT AS FETCH DECRS AND SHR INCRS. CLIPPER SYS XPCTD FOR LATE THU
NGHT AND FRI MRNG WHICH MAY BRING SVRL INCHES OF SNOW TO NRN PTN OF
FA. THIS WL BE FOLLOWED BY ANOTHER WK SYS MOVG ACRS SRN CAN OVR THE
WEEKEND WHICH MAY PRODUCE A FEW MORE INCHES OF SNOW ACRS NRN MTNS.
&&

.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL THROUGH 18Z TODAY IN
RAIN AND LOW CLOUDS. CEILING AND VISIBILITY WILL IMPROVE DURING THE
AFTERNOON. WINDS WILL BE ESPECIALLY STRONG FROM NOON TO MIDNIGHT.
EXPECT SUSTAINED SPEEDS OF 15 TO 30 KTS WITH GUSTS TO 45 KTS.
&&

.HYDROLOGY...SOM SIGNIFICANT RISES EXPECTED ON STREAMS ON RIVERS
TODAY. QPF AMTS MST ARREAS 0.50 TO 1 INCH. THIS IS BELOW FFG...BUT
STILL MAY BE ENOUGH TO PRODUCE SOM PONDING OF WATER ON ROADWAYS AND
LOW LAND FLOODING ESPECIALLY IN THE CATSKILLS. AFTER TDY A QUICK
FREEZE TONIGHT WHICH WL SLOW RUNOFF AND PCPN RMNDR OF THE WEEK
EXPECTED TO BE IN FORM OF SNOW.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING IN EFFECT FROM 12 PM TODAY TO 12 AM EST
TONIGHT CTZ001-013.
MA...HIGH WIND WARNING IN EFFECT FROM 12 PM TODAY TO 12 AM EST
TONIGHT MAZ001-025.
NY...HIGH WIND WARNING IN EFFECT FROM 12 PM TODAY TO 12 AM EST
TONIGHT NYZ032-033-038>043-047>054-058>061-063>066-082>084.
VT...HIGH WIND WARNING IN EFFECT FROM 12 PM TODAY TO 12 AM EST
TONIGHT VTZ013>015.
&&
Hazardous weather outlook, Dec 1, 5:39 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
539 AM EST WED DEC 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
539 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE HIGH WIND WARNING
PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT WILL
BE LIKELY LATER THIS MORNING OR EARLY THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
December 1, 12:13 PM EST to 4:28 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

The Canajoharie Creek exceeded its flood stage of 6.0', cresting at 6.46' at 14:00 EST at the gage just above the town of Canajoharie.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427924.